Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Diagonalization and simultaneous symmetrization of the gas-dynamic matrices


Authors: R. F. Warming, Richard M. Beam and B. J. Hyett
Journal: Math. Comp. 29 (1975), 1037-1045
MSC: Primary 76.35
DOI: https://doi.org/10.1090/S0025-5718-1975-0388967-5
MathSciNet review: 0388967
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The hyperbolicity of the unsteady, inviscid, gas-dynamic equations implies the existence of a similarity transformation which diagonalizes an arbitrary linear combination $ \Sigma {k_j}{A_j}$ of coefficient matrices $ {A_j}$. The matrix T that accomplishes this transformation is given explicitly, and the spectral norms of T and $ {T^{ - 1}}$ are computed. It is also shown that the individual matrices $ {A_j}$ are simultaneously symmetrized by the same similarity transformation. Applications of the transformations T and $ {T^{ - 1}}$ and their norms include the well-posedness of the Cauchy problem, linear stability theory for finite-difference approximations, construction of difference schemes based on characteristic relations, and simplification of the solution of block-tridiagonal systems that arise in implicit time-split algorithms.


References [Enhancements On Off] (What's this?)

  • [1] R. BEAM & R. F. WARMING, "Implicit, time-split difference schemes for the transient solution of hyperbolic equations." (In preparation.)
  • [2] B. EILON, "A note concerning the two-step Lax-Wendroff method in three dimensions," Math. Comp., v. 26, 1972, pp. 41-43. MR 45 #9503. MR 0300457 (45:9503)
  • [3] D. GOTTLIEB, "Strang-type difference schemes for multidimensional problems," SIAM J. Numer. Anal., v. 9, 1972, pp. 650-661. MR 47 #2826. MR 0314274 (47:2826)
  • [4] E. ISAACSON & H. B. KELLER, Analysis of Numerical Methods, Wiley, New York, 1966. MR 34 #924. MR 0201039 (34:924)
  • [5] R. L. JOHNSTON & S. K. PAL, "The numerical solution of hyperbolic systems using bicharacteristics," Math. Comp., v. 26, 1972, pp. 377-392. MR 46 #4758. MR 0305628 (46:4758)
  • [6] H.-O. KREISS, "Über sachgemässe Cauchyprobleme," Math. Scand., v. 13, 1963, pp. 109-128. MR 29 #6177. MR 0168921 (29:6177)
  • [7] H.-O. KREISS & J. OLIGER, Methods for the Approximate Solution of Time Dependent Problems, Global Atmospheric Research Programme Publications Series, no. 10, 1973.
  • [8] R. W. MacCORMACK, The Effect of Viscosity in Hypervelocity Impact Cratering, AIAA paper no. 69-354, 1969.
  • [9] R. W. MacCORMACK & A. J. PAULLAY, Computational Efficiency Achieved by Time Splitting of Finite Difference Operators, AIAA paper no. 72-154, 1972.
  • [10] K. M. MAGOMEDOV & A. S. HOLODOV, "The construction of difference schemes for hyperbolic equations based on characteristic relations," U.S.S.R. Comput. Math. and Math. Phys., v. 9, 1969, pp. 158-176. MR 42 #2696. MR 0267794 (42:2696)
  • [11] G. I. MARČUK, "On the theory of the splitting-up method," in Numerical Solution of Partial Differential Equations, II (SYNSPADE 1970) (Proc. Sympos., Univ. of Maryland, College Park, Md., 1970), Academic Press, New York, 1971, pp. 469-500. MR 44 #1234. MR 0284004 (44:1234)
  • [12] R. D. RICHTMYER & K. W. MORTON, Difference Methods for Initial-Value Problems, 2nd ed., Interscience Tracts in Pure and Appl. Math., no. 4, Interscience, New York, 1967. MR 36 #3515. MR 0220455 (36:3515)
  • [13] E. L. RUBIN & S. PREISER, "Three-dimensional second-order accurate difference schemes for discontinuous hydrodynamic flows," Math. Comp., v. 24, 1970, pp. 57-63. MR 41 #9494. MR 0264904 (41:9494)
  • [14] E. TURKEL, "Symmetrization of the fluid dynamic matrices with applications," Math. Comp., v. 27, 1973, pp. 729-736. MR 0329279 (48:7621)
  • [15] G. ZWAS, "On two-step Lax-Wendroff methods in several dimensions," Numer. Math., v. 20, 1972/73, pp. 350-355. MR 48 #1484. MR 0323126 (48:1484)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 76.35

Retrieve articles in all journals with MSC: 76.35


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1975-0388967-5
Keywords: Hyperbolic partial differential equations, initial-value problems, inviscid flows, construction and stability of finite-difference schemes, similarity transformation
Article copyright: © Copyright 1975 American Mathematical Society

American Mathematical Society